Ohio, 2015Flash Flooding and Flooding in Ohio, July 12 to 13, 2015
July 12 to 13, 2015 · NWS ILN · 8 events in 3 counties and zones
Isolated thunderstorms pushed slowly south across central Ohio during the late evening hours. The storms produced heavy rain and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms pushed slowly south across central Ohio during the late evening hours. The storms produced heavy rain and localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 7:02 PM EST, 47 minutes earlier.
Area forecast discussion, Jul 12, 7:02 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
802 PM EDT SUN JUL 12 2015
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE LOWER OHIO
VALLEY AS A SERIES OF UPPER LEVEL DISTURBANCE ENTER FROM THE
NORTHWEST. THE ATMOSPHERE WILL BE PRIMED FOR THUNDERSTORM ACTIVITY
AND THE UPPER DISTURBANCES WILL BE THE PRIMARY FIRING MECHANISM
FOR THEM THROUGH TUESDAY. HIGH PRESSURE WILL BUILD NORTH OF THE
REGION ON WEDNESDAY AND COULD BRING A RELATIVELY DRY STRETCH OF
WEATHER FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATED TO REMOVE SHOWERS IN THE NORTHWEST WHERE VIS SAT IMAGERY
CLEARLY SHOWS THAT NO SHOWERS OUTSIDE OF A POTENTIAL NW-SE BAND
OVER CINCY AND ANOTHER OVER OWENTON WILL SEE FUTURE DEVELOPMENT
THIS AFTERNOON. EVEN THESE APPEAR TO BE A PASSING SHOWER FOR THE
REST OF THE EVENING AND THE SEVERE THREAT HAS BEEN REMOVED FROM
THE HWO. RAISED OVERNIGHT LOWS IN THE NORTHEAST AND DROPPED THEM A
DEGREE OR SO IN THE SOUTHWEST.
DID NOT GO WITH A FLASH FLOOD WATCH OVERNIGHT OR INTO MONDAY AS
THE SYNOPTIC MODELS DID NOT HAVE ANY QPF OVER CWA THROUGH 12Z.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
CONTINUING THE FLASH FLOOD WATCH DISCUSSION WITH NO RAIN EXPECTED
OVERNIGHT...THE NAM IS SHOWING A HIT-AND-MISS PATTERN IN QPF
FIELDS WHICH GIVES ME PAUSE TO PUSH A WATCH INTO MONDAY THOUGH
THIS DOES NOT DISPEL THE POSSIBILITY THAT ONE WILL EVENTUALLY BE
NEEDED. PWAT VALUES OVER 1.75" WILL MEAN THAT ANY SHOWERS/STORMS
THAT DO DEVELOP WILL BE VERY EFFICIENT RAINERS AND THERE WILL BE
AN INCREASED POTENTIAL FOR FLASH FLOODING.
STORMS WILL BE FIRING ALONG THE MID LEVEL SHORTWAVES AND VORTICITY
MAXIMA WHICH WILL BE BETTER PLACED IN THE CONVECTION-ALLOWING
MODELS THAT GO OUT ABOUT 12-24 HOURS. IF A DEFINITIVE SHORTWAVE
WERE IN THE SYNOPTIC MODELS I BELIEVE THAT A FLASH FLOOD WATCH
WOULD BE IN ORDER BUT THAT JUST IS NOT THE CASE ATTM. INDIVIDUAL
CELLS THAT DEVELOP TOMORROW MAY ALSO OCCUR IN A FAVORABLE WIND
PROFILE FOR THEM TO GET A BIT OF SPIN. THIS WOULD INCREASE THE
THREAT FOR DAMAGING WINDS AND HAIL...AND BE A NON-ZERO TORNADIC
THREAT.
DEWPOINTS IN THE UPPER 60S TO LOW 70S WILL PROVIDE FOR ANOTHER TWO
NIGHTS OF MUGGY CONDITIONS...AND HIGHS ON MONDAY WILL BE SOMEWHAT
MUTED BY PRECIPITATION...ONLY REACHING THE LOW TO MID 80S.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
LINGERING POTENTIAL FOR THUNDERSTORMS ON TUESDAY INTO WEDNESDAY WITH
LINGERING BOUNDARY JUST TO THE SOUTH OF THE REGION. AS THE LOW PULLS
EAST OF THE REGION...RIDGING CENTERED OVER SOUTHERN PLAINS WILL KEEP
ANY CONVECTIVE ACTIVITY MAINLY FOCUSED OVER THE NORTHERN FORECAST
AREA...THOUGH POP UP THUNDERSTORMS CANT BE RULED OUT. THE RIDGING
WILL ALSO ALLOW ABOVE NORMAL TEMPERATURES TO PUSH INTO THE REGION
FOR THE END OF THE PERIOD.
HAVE GENERALLY STAYED ON THE LOWER SIDE OF TEMPERATURE GUIDANCE IN
THE FIRST PART OF THE EXTENDED WITH THE MORE ZONAL PATTERN AND
ANTICIPATED CLOUD COVER...WITH HIGHER SIDE OF GUIDANCE TOWARD WEEKS
END WITH THE STRONG RIDGING.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
STORMS WILL MOVE THROUGH CENTRAL OHIO EARLY IN THE TAF PERIOD AND
CLOUDS SHOULD PERSIST THERE OVERNIGHT ALTHOUGH IT APPEARS THAT
CEILINGS WILL LOWER TO MVFR AFTER 06Z. KDAY WILL BE ON THE EDGE OF
THE CLOUD SHIELD WHILE OTHER SITES WILL SCATTER OR CLEAR EARLY IN
THE TAF PERIOD. WHERE CLOUDS DIMINISH THERE WILL BE SUFFICIENT LOW
LEVEL MOISTURE FOR FOG/MIST TO DEVELOP. APPEARS THAT THIS WILL
RESULT IN AT LEAST TEMPORARY IFR CONDITIONS. IN ADDITION AN MVFR
CEILING MAY ALSO END UP FORMING. VISIBILITIES AND CEILINGS WILL
IMPROVE AFTER 12Z. CONDITIONS APPEAR FAVORABLE FOR STRONG
THUNDERSTORMS TO AFFECT THE TERMINALS ON MONDAY WITH THE EXCEPTION
OF THE COLUMBUS AREA WHICH MAY REMAIN NORTH AND EAST OF THE
STORMS. THERE IS TIMING UNCERTAINTY WITH THE POTENTIAL FOR STORMS
TO AFFECT THE TAF SITES SEVERAL HOURS EARLIER THAN CURRENTLY
REFLECTED IN THE TAFS.
OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT TIMES INTO
TUESDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...JDR
AVIATION...
Hazardous weather outlook, Jul 12, 5:28 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT SUN JUL 12 2015
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-132230-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
628 PM EDT SUN JUL 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STORMS WILL DEVELOP MONDAY AND TUESDAY. SOME OF THE STORMS MAY
BECOME SEVERE...ESPECIALLY MONDAY AFTERNOON AND EVENING. VERY
HEAVY RAINFALL WILL BE THE PRIMARY THREAT...FOLLOWED BY DAMAGING
WINDS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN THE
ATMOSPHERIC WIND PROFILES.
HEAVY RAIN AND FLOODING WILL BE OF A HEIGHTENED CONCERN AS SOILS
REMAIN RELATIVELY WET. THE FLOODING THREAT WILL OCCUR FROM
ISOLATED STRONG THUNDERSTORMS. THEY WILL PRODUCE VERY HIGH
RAINFALL RATES IN A BRIEF PERIOD THAT WILL CAUSE RUNOFF ISSUES AND
POSSIBLY SOME FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 12, 7:01 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
801 PM EDT SUN JUL 12 2015
OHZ046-055-056-065-130030-
LICKING OH-FRANKLIN OH-FAIRFIELD OH-DELAWARE OH-
801 PM EDT SUN JUL 12 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LICKING...
NORTHEASTERN FRANKLIN...NORTHWESTERN FAIRFIELD AND SOUTHEASTERN
DELAWARE COUNTIES UNTIL 830 PM EDT...
AT 800 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR JOHNSTOWN TO NEAR GAHANNA TO EASTON...MOVING
SOUTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...NEWARK...WESTERVILLE...REYNOLDSBURG...GAHANNA...
PICKERINGTON...GRANVILLE...PATASKALA...MINERVA PARK...EASTON...
GRANVILLE SOUTH...SUMMIT STATION...BEECHWOOD TRAILS AND BRICE.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3993 8259 3990 8283 4012 8298 4012 8288
4017 8282 4007 8247
TIME...MOT...LOC 0000Z 309DEG 18KT 4011 8278 4008 8281 4007 8291
FRANKSLocal storm report, Jul 12, 7:08 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
808 PM EDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HEAVY RAIN 4 SSW BATAVIA 39.02N 84.22W
07/12/2015 M1.14 INCH CLERMONT OH COCORAHS
FELL IN 35 MINUTES
&&Local storm report, Jul 12, 7:24 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
824 PM EDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN 2 E KILBOURNE 40.33N 82.92W
07/12/2015 M1.75 INCH DELAWARE OH PUBLIC
FELL IN ABOUT 20 MINUTES. DITCHES FULL AND STANDING WATER
IN FIELDS.
&&
KURZSpecial weather statement, Jul 12, 7:39 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
839 PM EDT SUN JUL 12 2015
OHZ063-064-073-130115-
PICKAWAY OH-ROSS OH-FAYETTE OH-
839 PM EDT SUN JUL 12 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PICKAWAY...NORTHERN ROSS AND EASTERN FAYETTE COUNTIES UNTIL 915 PM
EDT...
AT 838 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR WILLIAMSPORT TO NEW HOLLAND TO BLOOMINGBURG...
MOVING SOUTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
TORRENTIAL RAINFALL...
LOCATIONS IMPACTED INCLUDE...
CHILLICOTHE...WASHINGTON COURT HOUSE...CIRCLEVILLE...GREENFIELD...
WASHINGTON...KINGSTON...WILLIAMSPORT...BLOOMINGBURG...NEW HOLLAND...
NORTH FORK VILLAGE...LOGAN ELM VILLAGE...NORTH FOLK VILLAGE...GOOD
HOPE...FRANKFORT...FOX...CLARKSBURG...DARBYVILLE...SOUTH SALEM...
ANDERSONVILLE AND HALLSVILLE.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3930 8309 3935 8338 3938 8337 3938 8341
3966 8350 3964 8327 3971 8306 3941 8274
3941 8275
TIME...MOT...LOC 0038Z 337DEG 18KT 3963 8306 3957 8324 3960 8342
FRANKSSpecial weather statement, Jul 12, 7:41 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
841 PM EDT SUN JUL 12 2015
OHZ055-064-065-074-130115-
PICKAWAY OH-FRANKLIN OH-FAIRFIELD OH-HOCKING OH-
841 PM EDT SUN JUL 12 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
PICKAWAY...SOUTHEASTERN FRANKLIN...FAIRFIELD AND NORTHWESTERN HOCKING
COUNTIES UNTIL 915 PM EDT...
AT 841 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR MILLERSPORT TO NEAR CANAL WINCHESTER TO
GROVEPORT...MOVING SOUTH AT 25 MPH.
STORM HAZARDS INCLUDE...
TORRENTIAL RAINFALL...
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...LANCASTER...PICKERINGTON...CIRCLEVILLE...CANAL
WINCHESTER...GROVEPORT...ASHVILLE...BALTIMORE...BUCKEYE LAKE...
BREMEN...MILLERSPORT...PLEASANTVILLE...FAIRFIELD BEACH...OBETZ...
ROYALTON...LITHOPOLIS...AMANDA...THURSTON...STOUTSVILLE AND CARROLL.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3952 8259 3959 8292 3993 8302 3988 8278
3993 8259 3993 8250 3988 8246 3984 8247
3983 8242 3980 8240 3975 8240 3974 8237
3960 8238 3959 8234
TIME...MOT...LOC 0041Z 337DEG 22KT 3988 8259 3983 8276 3986 8291
FRANKSFlood, Franklin
- When
- July 12, 7:49 PM EST to 9:49 PM EST
- Where
- Franklin County, 0.87 mi NW of Gahanna to 1.19 mi WNW of Gahanna
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.030, -82.880
High water was covering residential streets. Water depth was at least halfway up car tires.
Flash Flood, Franklin
- When
- July 12, 8:08 PM EST to 10:08 PM EST
- Where
- Franklin County, 0.53 mi W of Taylor to 0.59 mi W of Taylor
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.980, -82.840
The Mount Carmel East Hospital parking lot was inundated by high water. Water depth was at least halfway up the sides of some vehicles.
Flood, Franklin
- When
- July 12, 8:10 PM EST to 11:10 PM EST
- Where
- Franklin County, 1.26 mi ENE of Reynoldsburg to 1.04 mi NE of Reynoldsburg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.960, -82.800
High water was covering residential streets. Water depth nearly covered truck tires.
Flood, Franklin
- When
- July 12, 8:11 PM EST to 10:11 PM EST
- Where
- Franklin County, 0.17 mi SW of Canal Winchester to 0.27 mi WNW of Canal Winchester
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.849, -82.823
High water was covering residential streets. Water depth was at least halfway up car tires.
Flood, Franklin
- When
- July 12, 8:22 PM EST to 11:22 PM EST
- Where
- Franklin County, 0.98 mi SW of Taylor to 1.15 mi SW of Taylor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.970, -82.844
High water closed the shoulder and was covering lanes of I-270 Northbound just south of Broad Street.
Flash Flood, Licking
- When
- July 12, 8:30 PM EST to 10:30 PM EST
- Where
- Licking County, 1.45 mi W of Wagram to 1.59 mi W of Wagram
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.947, -82.757
An estimated 8 to 10 inches of swiftly moving water was covering Palmer Road at I-70, making Palmer Road impassable.
Flood, Fairfield
- When
- July 12, 8:30 PM EST to 10:30 PM EST
- Where
- Fairfield County, 0.75 mi SE of Campground to 0.83 mi ESE of Campground
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.723, -82.640
Several feet of water on Mulberry Street was covering the hoods of cars.
Flash Flood, Fairfield
- When
- July 12, 10:45 PM EST to July 13, 1:15 AM EST
- Where
- Fairfield County, 1.48 mi NNW of Drinkle to 1.25 mi NNW of Drinkle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.620, -82.740
Eight inches of water was flowing across State Route 159.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12 to 14, 201550 injured · 23 events
- Flash Flooding and Damaging Winds in West Virginia, July 12 to 14, 2015$3.9 million · 96 kt wind · 66 events
- Lightning Strike in South Dakota, July 12, 20151 death · 1 injured · 1 event
- Tornado and Hail in Minnesota, July 12, 2015$602,000 · EF1 · 43 events
- Flash Flooding and Flood in Ohio, July 12 to 17, 2015$2.8 million · 74 kt wind · 27 events
- Tornadoes and Hail in Minnesota, July 12, 2015EF2 · 41 events
- Flash Flooding and Hail in Kentucky, July 12, 2015$453,000 · 1 in hail · 28 events
- Flash Flooding and Lightning Strike in Indiana, July 12, 2015$400,000 · 9 events
- Tornado and Flash Flooding in Indiana, July 12, 2015$241,000 · EF0 · 6 events
- Hail and Damaging Winds in South Dakota, July 12, 2015$100,000 · 1 in hail · 13 events
- Damaging Winds in Wisconsin, July 12, 2015$100,000 · 57 kt wind · 10 events
- Lightning Strike in Florida, July 12, 2015$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591255, 584844, 591252, 591248, 591260, 584849, 591232, 584846.